

The BMLA Annual Conference & Educational Courses

Wednesday 10 – Friday 12 May 2023 voco® St David's, Cardiff

Summary Programme with CPD points

For additional details on programme sessions, please visit the interactive programme on the official website: https://openingdoors.eventsair.com/bmla2023/programme 'BMLA 2023 Annual Conference & Educational Courses' has been approved by the Federation of the Royal Colleges of Physicians of the United Kingdom for 15 category 1 (external) CPD credit(s). Full conditions of approval are listed in RCP guidelines. Please consult the programme below for a breakdown of CPD points per day. Each participant should claim only those hours of credit that he/she actually spent in the educational activity.

	Day 1: Wednesday 10 th May 2023 Educational Courses		
10:00-19:00 NON-EDUCATION ACTIVITY	Conference desk opens		
10:30 - 13:30	Core of knowledge		
3 CPD points	Faculty: Prof Harry Moseley, Stan Batchelor, Julie Robinson		
	Basic principles of laser generation and review of laser / IPL technology. Emission characteristics of different types of equipment Laser hazard classification Meaning of associated warning labels Principles of quality assurance Laser-tissue interaction mechanisms Penetration of light of different wavelengths through skin and eye Dangers of central versus peripheral retinal damage Hazards to eye and skin from accidental exposure The concept of Maximum Permissible Exposure and Nominal Ocular Hazard Distance Principles of risk assessment Laser safety management including the role of the Laser Protection Adviser, Laser Protection Supervisor, Local Rules and Controlled Area Risks associated with accidental reflections Personal protection measures including eye protection Hazards to the patient, e.g. endotracheal tube ignition Incidental hazards, including electrical, fire explosion and plume emission Relevant legislation, standards and guidelines How to deal with an adverse event or accidental exposure		
	This course is BMLA approved and covers the syllabus specified by both the MHRA and BMLA.		
14:00 - 15:15	Course 1 – Hair Removal		
1 CPD point	Faculty: Dr Samantha Hills & Prof Harry Moseley		
	Hair removal is the most popular aesthetic laser/IPL treatment. To be able to deliver safe, effective treatment it is necessary to understand the therapeutic mechanisms. Laser manufacturers have flooded the market with a confusing array of laser/IPL devices, but which is right for you? It is reasonable to wonder just how effective the treatment is and what the pitfalls are for the unwary. And what about the administrative aspects? This is so often overlooked but contributes a lot to good practice.		

The course will cover the following points: • Basic principles of laser/IPL hair removal

- What to look for when choosing a laser or IPL
- Treatment outcomes
- Documentation and Organisation

15:25 - 16:40 1 CPD point

Course 2 - Vascular Lesions

Faculty: Dr Sanjay Rajpara & Dr Samira Batul Syed

Vascular lesions range from a small blemish, such as spider naevus, a red papule to an extensive malformation, such as Port Wine Stain, Reticulate Vascular Naevus to capillary malformations associated with a range of genetic disorders. This course will make you understand how to set the laser/IPL parameters to match the lesion, treat extensive areas and exclude those not suitable for laser therapy. It is important to have the knowledge when to treat and when not to treat. Which device is best suited to your patient/client. You will also learn about treating rosacea, angiokeratomas, venous lake, erythematous scars and poikiloderma of civatte and other conditions. Early treatments in childhood bring earlier clearance of various birthmarks although recurrence during puberty is common. We are learning more about masqueraders of vascular anomalies. We will cover this in this course.

The course will cover the following points:

- Basic principles of laser/IPL treatment of vascular lesions
- How to choose a laser or IPL
- Treating thread veins, spider naevi and leg veins and other simple conditions
- More challenging vascular conditions and touch base on masqueraders of vascular anomalies

16:50 - 18:05 (parallel sessions) 1 CPD point

Course 3 – Pigmented Lesions & Tattoos Faculty: Dr Vishal Madan & Dr Daron Seukeran

Management of pigmentary disorders and tattoos is a challenge that most laser practitioners will encounter in their aesthetic/clinical practice. Treating these pigmentary disorders requires a good understanding of the biology of the pigmentary system and pathogenesis of these disorders. Despite this, treatment options may be limited and often disappointing.

In this course we will cover some management of some common disorders of pigmentation encountered in laser practice. We will also provide an overview of the treatment of tattoos and advances in their treatment. We will focus on basic principles of laser/ light-based devises in management of pigmentation including tattoos, conditions that can and cannot or should not be treated with lasers.

Course 4 – Nuts and Bolts of Photobiomodulation (PBM)

Faculty: Dr Reem Hanna

Photobiomodulation (PBM), previously known as low-level-laser therapy (LLLT), is non-ablative treatment modality in the management of pain, accelerating tissue repair and wound healing. Recently, PBM therapy showed positive results in the management of patients with COVID-19 disease. Despite the fundamental clinical benefits of this therapy, there is a lack of understanding among the healthcare professionals on PBM mechanisms of action and light dosimetry to optimise clinical outcomes.

This course will cover the following points:

- How PBM works?
- Understanding the current PBM Mechanisms of action.
- Factors influencing the optimal clinical outcomes.
- Light emitted diodes versus laser light source.
- Clinical evidence in utilising PBM photonic energy in pain alleviation including neuropathic pain, tissue repair and COVID-19 management.

18:15 - 19:30 1 CPD point

Course 5 - Scars

Faculty: Jonathon Pleat & Raman Bhutani

The course is designed to provide insight into pathophysiology, risk factors, and clinical subtypes of scars. It will also cover topics on treatment indication, pre-assessment, patient selection, and management options for scar treatments including conventional and laser modalities.

18:15 - 19:00 NON-EDUCATION ACTIVITY

Executive MeetingBoard Members only

Day 2: Thursday 11 th May 2023				
08:30 NON-EDUCATION	Conference desk opens			
ACTIVITY				
08:45-08:55 NON-EDUCATION	10mins	Conference Opening and Welcome		
ACTIVITY		BMLA President, Dr Vishal Madan		
	5mins	5-minute session changeover		
09:00 – 10:15 (parallel sessions)	75mins	Session 1: Running a Successful Laser Business Chair: Dr Maria Gonzalez	Session A: Photodynamic Therapy (PDT) Chair: Harry Moseley	
1 CPD point		Invited Speaker (30 mins incl Q&A) INV.01 Running a Successful Laser Business Ron Myers, Director, The Consulting Room	Invited Speaker (30mins incl Q&A) INV.07 Should you use Far-UVC to prevent disease transmission in your clinic? Ewan	
		Group 3x Oral Presentation (15mins incl Q&A)	Eadie, Head of Scientific Services for Photobiology and Optical Radiation, NHS Tayside	
		O.01 Quantifying the Carbon Footprint of a Laser Surgery Unit, Mr Kavish Maheshwari, Consultant Plastic Surgeon, Bedfordshire Hospitals O.02 How will Chinese manufactured products	3x Oral Presentations (15mins incl Q&A) O.16 Artificial daylight PDT; the King's experience, Mr Navroz Singh, King's College Hospital NHS Foundation Trust, London, United Kingdom	
		impact the future Aesthetics market - A previous importers view, Mr John Culbert, Cosmex Clinic, Cambridge, United Kingdom O.03 Setting Up Your First Private Dermatology Clinic, Dr Vishal Madan, Consultant dermatologist, Laser and Dermatological	O.17 Case report: A patient receiving Pulsed Dye Laser-Activated Photodynamic Therapy for Extramammary Paget Disease, Sophie Stretch, Bristol Laser Centre, Dermatology Department, North Bristol Trust, Bristol, United Kingdom	
		Surgeon, Salford Royal NHS Foundation Trust	O.18 Simulation of Intraoperative PDT for Glioblastoma using Monte Carlo Radiative Transport, Ms Louise Finlayson, University of St Andrews, St Andrews, Scotland	
10.15 – 10:45	30mins	Refreshment	s & Exhibition	
10:45 – 12:00 (parallel sessions)		Session 2: How I treat Chair: Vishal Madan	Session B: Photobiomodulation (PBM) Therapy: Lasers and LEDs in Medicine and Dentistry	
1 CPD point		A panel led discussion session around how to approach 4 particular treatments How I treat darker skin types - Dr Maria Gonzalez, Medical Director, Specialist Skin Clinic, Cardiff	Invited Speaker (30mins incl Q&A) INV.08 Light at the end of tunnel for Alzheimer's disease? Dr. Paul Chazot, Associate Professor, Department of Biosciences,	
		How I treat scars - Dr Raman Bhutani, Consultant, Salford Foundation NHS Trust How I treat facial redness and rosacea - Dr Sanjay Rajpara, Consultant Dermatologist And Mohs Surgeon And Laser Specialist Grand Aura Skin, Harley Street Dermatology Clinic, Aberdeen Royal Infirmary, Skn London How I treat hypertrophic and keloid scars - Dr Daron Seukeran, Consultant Dermatologist	3x Oral Presentations (15mins incl Q&A) O.19 Impact of Photobiomodulation in Hypothyroidism induced by autoimmune Hashimoto Thyroiditis, Prof. Venera Berisha- Muharremi, Faculty of Medicine, University of Prishtina, Prishtina, Kosovo O.20 Can Photobiomodulation Restore Anosmia and Ageusia Induced by COVID-19? A pilot Clinical Study, Dr Reem Hanna, King's	
		Sk:n James Cook University Hospital	College Hospital NHS Foundation Trust, London O.21 The Use of Lasers in Large Animal Veterinary Medicine, Mr. Dominic Alexander,	

			Belmont Farm & Equine Vets, Hereford, United Kingdom
	5mins	5-minute session changeover	
12:05-12:50 NON-EDUCATION ACTIVITY	45mins	Masterclass 1: Sponsored by Cutera Introducing AviClear – The Future of Acne Treatment Mr Kevin Williams, Laser Training Consultant Cutera	Masterclass 2: Sponsored by Lumenis The only energy devices you need in your clinic, <u>Dr John Quinn</u> , Quinn Clinics
12.50 – 13.50	60mins	Lunch &	Exhibition
13.50 – 14.40 NON-EDUCATION ACTIVITY	50mins 5mins	Session 3 (Plenary) - BMLA Past, Present and Future Chair: BMLA President, Vishal Madan This informative and interactive session will briefly look back at what the BMLA has achieved in its 43 year history, introduce new plans to improve the value of membership and ask the big questions: What do you want/need? & How can you help by getting more involved? 5-minute session changeover	
14:45 – 15:45			Session C: Lasers in Dentistry
14:45 – 15:45 (parallel sessions) 1 CPD point	60mins	Treatments Chair: Kerry Belba Invited Speaker (30mins incl Q&A) INV.02 Utilising Energy-Based Devices for Skin Rejuvenation, Rhiannon Smith, Training Manager, Lynton Lasers 2x Oral Presentations (15mins incl Q&A) 0.04 Patient Experience Project – Patient Selected Music During Fractional Ablative Carbon Dioxide Laser Treatment, Dr Amy Prideaux, North Bristol NHS Trust 0.05 Paediatric nursing care for various vascular anomalies: before, during and after laser treatment, Uchemudi Okwulu, Great Ormond Street Hospital for Children NHS Foundation Trust, London, United Kingdom	Invited Speaker (30mins incl Q&A) INV.09 Lasers in Management of Oral Mucosal Lesions - State Of The Art And New Insights, Prof. Georgi Tomov, Head of Department, Faculty of Dental Medicine, Medical University, Plovdiv, Bulgaria 2x Oral Presentations (15mins incl Q&A) O.22 Interdisciplinary reconstruction of the lower face in two elderly patients, Grzegorz Gabriel Mercik, Merimed Ltd, London, United Kingdom O.23 Uncovering impacted (buried) teeth with diode laser - retrospective study, Dr Hany Almouslem, University Hospitals Dorset NHS Foundation, Bournemouth, United Kingdom
15:45 – 16:05	20mins		s & Exhibition
16:05 – 17:05 (parallel sessions) 1 CPD point	60mins	Invited Speaker (30mins incl Q&A) INV.03 Treatment guidelines developed from "big data" in the Salisbury Laser Clinic treatment database, Mark Brewin, Principal Clinical Scientist, Salisbury Laser Clinic, Salisbury NHS Foundation Trust 2x Oral Presentations (15mins incl Q&A) O.06 The Clean Slate: Branding Tattoo Laser Removal for a New Beginning, Dr Magdalena Atta-Motte, Certifa Aesthetics Training Academy, London, United Kingdom O.07 Randomised controlled trial for treatment of hypertrophic burns scars with the pulsed dye laser: Early Laser for Burn Scars (ELABS) update, Dr. Mark Brewin, Clinical Scientist, Salisbury NHS Foundation Trust	Invited Speaker (30mins incl Q&A) INV.10 Laser therapy in veterinary medicine: applications and scientific rationale, Prof Maria Suarez, Soft Tissue Surgeon and Lecturer, Veterinary Teaching Hospital of the Complutense University of Madrid 2x Oral Presentations (15mins incl Q&A) O.24 A Practitioner's Review of using Low Level Laser Therapy in the Veterinary Field, Mrs Janet Lloyd-Jones, The Lightworks Clinic, Westend, United Kingdom O.25 Photobiomodulation and therapeutic lasers - where are we now? Miss Jessica Nelson, Omega Laser Systems Ltd, Halstead, United Kingdom

Day 3: Friday 12 th May 2023				
08:30 NON-EDUCATION ACTIVITY		Conference desk opens		
09:00 – 10:15 (parallel sessions) 1 CPD point	75mins	Session 6: Paediatric Laser Treatments Chair: Samira Batul-Syed Invited Speaker (30mins incl Q&A) INV.04 Diagnosis and Treatment of Acne Scarring, Dr Rakesh Patalay, Consultant dermatologist and dermatology surgeon, Guy's and St Thomas, United Kingdom 3x Oral Presentations (15mins incl Q&A) O.08 Pulsed Dye Laser (PDL) treatment for Pyogenic Granulomas in our paediatric population, Dr Miteshkumar Ramwani, Great Ormond Street Hospital for Children NHS Foundation Trust, London, United Kingdom O.09 The use of Pulsed Dye Laser for multiple hypertrophic scars secondary to severe pyoderma gangrenosum, Dr Maria Bageta, Great Ormond Street Hospital, London, United Kingdom O.10 Skin conditions less commonly treated with cutaneous lasers: 5 years' experience, Dr Jadesola Oyedepo, Great Ormond Street Hospital For Children, London, United Kingdom	Session E: Skin Laser Treatments Chair: Sanjay Rajpara Invited Speaker (30mins incl Q&A) INV.11 Laser Dermatology – The Pleasure and the Pain, Dr Maria Gonzalez, Medical Director, Specialist Skin Clinic, Cardiff 3x Oral Presentations (15mins incl Q&A) O.26 Laser for the treatment of Argyria - a rare presentation, Dr. Pushplata Srivastava, University Hospital Of Wales, Cardiff, United Kingdom O.27 Laser Tattoo & Benign Pigmented Blemish Removal: Example of Online Training, Dr Godfrey Town, Laser Protection Adviser, GCG Healthcare Ltd O.28 A Case of Resistant Granuloma Faciale Successfully Treated with Ablative Fractional Carbon Dioxide Laser, Dr Amy Prideaux, North Bristol NHS Trust, Bristol, United Kingdom	
10:15 – 10:40	25mins	Kingdom	0.513.00	
10:40 – 11:30 1 CPD point	50mins	Session 7 (Plenary): Controversies & The Great Debate: "Aesthetics is easy with no qualifications required!"		
	Engine	In a more serious conclusion to the session, And Practitioners (JCCP) will present the latest infor the proposed licencing scheme and the work Andrew Rankin, Trustee, Joint C	drew Rankin from the Joint Council for Cosmetic mation surrounding the government's plans for being undertaken by the JCCP in preparation.	
11:35 – 12:50	5mins 75mins	In a more serious conclusion to the session, And Practitioners (JCCP) will present the latest infor the proposed licencing scheme and the work	drew Rankin from the Joint Council for Cosmetic mation surrounding the government's plans for being undertaken by the JCCP in preparation.	

1 CPD point		INV.05 Lasers for Scars: How are we addressing the symptoms and impact of scarring? Mark Brewin, Principal Clinical Scientist, Salisbury Laser Clinic, Salisbury NHS Foundation Trust 3x Oral Presentations (15mins incl Q&A) O.11 Laser treatment for scar reduction is more effective for scars less than six years old, Dr Ezekwe Amirize, UHB, Birmingham O.12 Innovative combined laser treatment for keloid scars, Dr Yasmeen Etman, Diamond Skin Care Ltd- UK, Norwich, United Kingdom Session 8 finishing at 12:35	O.29 Update on laser eyewear standards, Mr Mike Regan, Laser Safety Advisory Ltd, Leamington Spa, United Kingdom O.30 Challenges Facing Laser Protection Advisers in navigating through maze of local council regulations, Dr. Alexander Zarneh, The New Foscote Hospital, Banbury, United Kingdom 1x Session Speaker (25 min) SS.01 LPA: Consistency of advice, Stan Batchelor, Independent Laser and Radiation Protection Adviser Discussion session - LPA advice: Consistencies and Variations? (30mins incl Q&A) Mr Stan Batchelor, Independent Laser and Radiation Protection Adviser Mrs Julie Robinson, Consultant Medical Physicist, University College London Hospitals Trust Dr Tom Lister, Clinical Scientist Royal Berkshire NHS Trust
12:50 - 13:50	60mins	Lunch &	Exhibition
13:00 – 13:45 NON-EDUCATION ACTIVITY	45mins		
13:50 – 15:05 (parallel sessions) 1 CPD point	75mins	Session 9: Aesthetic Laser and Energy-based Devices Treatments Chair: Raman Bhutani Invited Speaker (30mins incl Q&A) INV.06 Unveiling 7 Key Principles for Business Success, Richard Crawford-Small, Founder, Aesthetic Entrepreneur 3x Oral Presentations (15mins incl Q&A) O.13 Broadband Light Therapy for Improvement in Appearance of Solar Lentigo — A Clinical Update, Miss Jennifer Doyle, The Clinic Holland Park, London, United Kingdom O.14 Nasal Warmers in Nasal Perniosis - Inexpensive but Effective! Mr Martin Chi Kit Yan, Manchester Medical School, Manchester, United Kingdom O.15 CO2 Laser Resurfacing for Treatment of Rhinophyma: Our Experience and Patient Outcome, Mrs Vishrabdha Margaj, Bedfordshire Hospital NHS Foundation Trust, Bedford, United Kingdom	Technologies Chair: Tom Lister Invited Speaker (30mins incl Q&A) INV.12 Novel Laser-based Diagnostics with Raman Spectroscopy & Multimodal Imaging, Prof Sumeet Mahajan, Professor of Molecular Biophotonics, University of Southhamptom 3x Oral Presentations (15mins incl Q&A) O.31 Modelling optical coherence tomography for tissue imaging using single laser asynchronous optical sampling (SLASOPS), Dr David Bajek, University Of Dundee, Dundee, United Kingdom O.32 SMOOTH protocol: Examining the mechanistic basis of ablative fractional CO2 laser in treating hypertrophic scarring, Mr Abdulrazak Abdulsalam, University of Birmingham, Birmingham, United Kingdom Session G to finish at 14:50
15:10 – 15:20 NON-EDUCATION ACTIVITY	5mins 10mins	5-minute session changeover Conference sun	nmary and close